John Libbey Eurotext

Perampanel-induced hair curling in a patient with epilepsy associated with Pitt Hopkins syndrome Volume 21, issue 5, October 2019

Figures

  • Figure 1
  • Figure 2
Authors
1 Epilepsy Center, Cleveland Clinic, Cleveland, USA
2 Neurology section, University of Antioquia, Medellin, Colombia
3 Neuroclinica, Medellin, Colombia
* Correspondence: Elia Pestana-Knight Epilepsy Center, Cleveland Clinic, 9500 Euclid Ave. 44195, Cleveland, Ohio, USA

Antiepileptic drug side effects are frequent, 42% of them corresponding to cosmetic changes. The most frequent effects are weight gain, gingival hyperplasia, and hair loss. Hair changes in texture or colour are rarely reported in the literature. We present a case of hair curling after the introduction of perampanel. A 13-year-old girl with genetically confirmed Pitt-Hopkins syndrome with uncontrolled seizures, while on treatment with levetiracetam and valproic acid, was started on perampanel, reaching seizure control. After a few weeks of the introduction of the new antiepileptic drug, she developed hair curling. Hair curling is a rare cosmetic side effect, reported mainly in patients under valproic acid treatment. Perampanel is a recently introduced pharmaceutical molecule with no prior reports of hair changes as a side effect. There is no clear explanation for this side effect, but it should be discussed with patients taking valproate whenever perampanel is added to the treatment.